Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 29, NWS Tallahassee, FL

January 12, 2023Holmes County, Jackson County, Florida; Early County, Miller County, Georgia; 4 counties in Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 12, 2023, 5:47 PM CST for Holmes County, Jackson County, Florida; Early County, Miller County, Georgia; 4 counties in Alabama. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2023, 5:47 PM CST (23:47 UTC)
Expired
Jan 12, 2023, 6:45 PM CST
In force
58 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL, Holmes County, FL, Jackson County, FL, Early County, GA, Miller County, GA

The radar

The Ft Rucker radar (KEOX), 35 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 12, 2:36 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 5:46 PM CST, 1 minute earlier.

Area forecast discussion, Jan 12, 5:46 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Tallahassee FL
646 PM EST Thu Jan 12 2023

...New AVIATION...

.NEAR TERM...
(Through Friday)
Issued at 449 PM EST Thu Jan 12 2023

The main story for today will be the line of showers and
thunderstorms that will move through the entire CWA later this
afternoon into the overnight hours. These storms have the potential
to be severe with the main threats of damaging wind gusts and
perhaps a few brief tornadoes in our central time zone counties. The
SPC currently has our AL and GA counties in a Slight Risk, while the
rest of our Florida counties are in a Marginal Risk for severe
weather. The increase in area of the Slight risk extending to
include most of our GA is due to a higher than initially forecast
dewpoints which increases the instability in the atmosphere.
Dewpoints are forecast to be in the low-mid 60s and upper 50s
through this afternoon for areas west of Albany-Tallahassee line.
Our 18z Sounding shows some low level moisture but mixing of the dry
layer in the mid-levels have brought the dewpoints down a little,
decreasing the instability heading into the afternoon and evening.
The line of storms is expected to enter the region from the
northwest later this evening around 23Z-00Z and sweep through the
CWA into the overnight hours, and should clear out to the southeast
around 09Z-10Z Friday morning. Confidence is high with PoPs near 100
percent. A Tornado Watch is in effect through 02Z for our AL
counties, Central time zone counties in FL along I-10, and our GA
counties west of I-75.

It is breezy ahead of the main line due to the tightening pressure
gradient from the incoming cold front. Winds could gust up to 40 mph
in places where we currently have a Wind Advisory in the western
panhandle, SE AL, and southwest/south-central GA through this
evening.

After the cold front passes, winds will be northwesterly and still
breezy. Cold air will begin to rush in following the front, with
temperatures falling into the 40s by daybreak and only warming to
the low to mid 50s for Friday afternoon.

&&

.SHORT TERM...
(Friday night through Saturday night)
Issued at 449 PM EST Thu Jan 12 2023

Post-frontal we'll be fairly dry and cooler as cold air advection
dominates and high pressure begins to settle in. We'll start the day
out partly cloudy and clear out into the evening. We can expect
daytime highs to struggle to make it into the low to mid 50s, with
overnight lows in the low to mid 30s. Wind chills in the early
morning hours on Saturday will be in the mid 20s as NW winds around
10 mph remain. Winds will settle down by Sunday morning.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 449 PM EST Thu Jan 12 2023

Through the long term we'll remain dry as high pressure remains
dominant across the region. Surface high pressure will move to our
southeast placing us under S-SW flow beginning Monday. This will
allow us to begin to gradually warm and moisten into midweek when
another possible disturbance looks to approach the region from the
west. However, uncertainty is too high to mention anything with any
confidence.

Daytime highs will generally be in the upper 50s initially warming
into the mid 70s by Tuesday with overnight lows in the 30s initially
warming into the mid to upper 50s by Wednesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 643 PM EST Thu Jan 12 2023

Severe squall line continues moving across the area at the moment.
Several severe cells within the line with isolated tornadoes
possible. Especially north of our Florida counties. Background
winds remain gusty of 20-30 knots with isolated 40 knots possible.
Used high resolution guidance for timing of impacts of the line
and wind shift after the passage of the line. Guidance indicates a
period of MVFR cigs well behind the line passage overnight into
the morning hours then a transition to VFR by the mid afternoon.
Northwest winds will be gusty Friday.

&&

.MARINE...
Issued at 449 PM EST Thu Jan 12 2023

Southwest winds will increase ahead of a cold front today,
particularly west of Apalachicola where a Small Craft Advisory is in
effect. As the front moves through tonight, winds will become
northwesterly with Small Craft Advisory conditions expanding across
the entire area. Seas are expected to peak around 9 feet well
offshore on Friday night. Winds and seas will decrease during the
day on Saturday with more tranquil conditions returning for Sunday.

&&

.FIRE WEATHER...
Issued at 449 PM EST Thu Jan 12 2023

A line of strong to severe thunderstorms will sweep across the
districts this evening just in advance of the cold front. A sharp
wind shift from southwest to northwest will occur as the front
passes. A cooler and drier air mass will follow for Friday and
Saturday, with clearing skies by Friday night. High afternoon
dispersion values are expected to continue Friday and possibly
Saturday due to gusty northwest to north winds.

&&

.HYDROLOGY...
Issued at 449 PM EST Thu Jan 12 2023

No flooding is expected for the next 7 days. Rainfall tonight will
be well below amounts needed for flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   76  48  55  34 /  40 100   0   0
Panama City   74  48  55  35 /  60 100   0   0
Dothan        75  44  50  32 /  70  90   0   0
Albany        76  47  52  33 /  60 100   0   0
Valdosta      76  49  55  33 /  10 100   0   0
Cross City    75  50  60  33 /   0 100  10   0
Apalachicola  73  49  56  35 /  40 100   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 9 PM CST this evening for FLZ007>013-108-112.

     High Rip Current Risk through late Friday night for FLZ108-112-
     114-115.

     High Surf Advisory until 7 AM EST /6 AM CST/ Friday for FLZ108-
     112-114.

GA...Wind Advisory until 10 PM EST this evening for GAZ120>128-130-
     142>145-155-156.

AL...Wind Advisory until 9 PM CST this evening for ALZ065>069.

GM...Small Craft Advisory until 1 PM EST Saturday for GMZ730-755-765-
     775.

     Small Craft Advisory until noon CST Saturday for GMZ750-752-770-
     772.

&&

NEAR TERM...Montgomery
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...Scholl
MARINE...Oliver
FIRE WEATHER...Montgomery
HYDROLOGY...Oliver

In the hours before

Local storm report, Jan 12, 4:45 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
545 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND DMG     1 W CUTHBERT            31.77N 84.81W
01/12/2023                   RANDOLPH           GA   PUBLIC

            POWER POLES BROKEN AND SEVERAL TREE LIMBS
            ALSO DOWN.

&&

KGG
Local storm report, Jan 12, 4:56 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
556 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     2 SSW LAWRENCEVILLE     31.63N 85.28W
01/12/2023                   HENRY              AL   911 CALL CENTER

            NUMEROUS TREES AND POWERLINES DOWN ACROSS
            THE NORTHERN PORTION OF HENRY COUNTY, NORTH
            OF ABBEVILLE. 1 HOME WITH STRUCTURAL DAMAGE.

&&

KGG
Special weather statement, Jan 12, 5:02 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
502 PM CST Thu Jan 12 2023

ALZ068-FLZ007-009-122345-
Geneva AL-Holmes FL-North Walton FL-
502 PM CST Thu Jan 12 2023

...Strong thunderstorms will impact portions of Geneva, northwestern
Walton and northwestern Holmes Counties through 545 PM CST...

At 502 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Samson to near Florala to Baker. Movement
was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Geneva, De Funiak Springs, Hartford, Samson, Union, Liberty, Paxton,
Coffee Springs, Black, Oakwood Hills, Cluster Springs, Kellys
Crossroads, Logan Field Municipal A/P, Glendale, Izagora, New
Harmony, New Hope, Piney Grove, Caney Creek and Earlytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM CST for southeastern
Alabama...and the Panhandle of Florida.

&&

LAT...LON 3099 8639 3100 8619 3119 8619 3119 8613
      3118 8612 3119 8611 3120 8599 3119 8569
      3099 8571 3075 8598 3076 8639
TIME...MOT...LOC 2302Z 259DEG 39KT 3114 8608 3094 8636 3081 8667

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

01-GONZALEZ
Local storm report, Jan 12, 5:03 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
603 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     BLACKWELL FIELD A/P     31.43N 85.62W
01/12/2023  M49 MPH          DALE               AL   OFFICIAL NWS OBS

            49 MPH GUST MEASURED AT KOZR (43 KT).

&&

KGG
Local storm report, Jan 12, 5:06 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
606 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND GST     1 SW HEADLAND MUNICIPAL 31.35N 85.32W
01/12/2023  M63 MPH          HENRY              AL   PUBLIC

            MEASURED WIND GUST OF 63 MPH.

&&

KGG
Local storm report, Jan 12, 5:12 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
612 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     1 ENE NAPIER FIELD      31.32N 85.44W
01/12/2023  M55 MPH          DALE               AL   OFFICIAL NWS OBS

            55 MPH (48 KT) PEAK GUST MEASURED AT KDHN.

&&

KGG

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 2:11 AM CSTHigh Surf AdvisoryTAEBay, Gulf, Walton28 hr
Jan 12, 2:13 AM CSTWind AdvisoryTAEBay, Calhoun, Holmes, Jackson, Walton, Washington19 hr
Jan 12, 1:30 PM CSTSpecial Marine WarningTAE90 min
Jan 12, 2:44 PM CSTSpecial Marine WarningTAE91 min
Jan 12, 3:09 PM CSTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty36 min
Jan 12, 4:03 PM CSTSpecial Weather StatementTAELeon42 min
Jan 12, 5:15 PM CSTSevere Thunderstorm WarningTAEHolmes, Walton45 min
Jan 12, 5:52 PM CSTSpecial Marine WarningTAE113 min
Jan 12, 12:01 PM CSTSpecial Weather StatementTAEClay, Quitman, Randolph44 min
Jan 12, 12:44 PM CSTSpecial Weather StatementTAERandolph46 min
Jan 12, 3:38 PM CSTSevere Thunderstorm WarningTAEClay, Quitman52 min
Jan 12, 4:03 PM CSTTornado WarningTAEClay, Quitman27 min
Jan 12, 4:15 PM CSTSevere Thunderstorm WarningTAEClay, Quitman, Randolph, Terrell45 min
Jan 12, 4:39 PM CSTSpecial Weather StatementTAEThomas51 min
Jan 12, 4:47 PM CSTSevere Thunderstorm WarningTAELee, Terrell43 min
Jan 12, 5:00 PM CSTSevere Thunderstorm WarningTAECalhoun, Clay, Early, Randolph45 min
Jan 12, 5:19 PM CSTTornado WarningTAEEarly26 min
Jan 12, 5:36 PM CSTSevere Thunderstorm WarningTAEBen Hill, Lee, Turner, Worth24 min
Jan 12, 5:42 PM CSTSevere Thunderstorm Warning Considerable damage threatTAEBaker, Calhoun, Clay, Dougherty, Early, Lee and 3 more48 min
Jan 12, 11:13 AM CSTSpecial Weather StatementTAEDale, Henry47 min
Jan 12, 11:26 AM CSTSevere Thunderstorm WarningTAEDale, Henry34 min
Jan 12, 11:47 AM CSTSevere Thunderstorm WarningTAEHenry43 min
Jan 12, 12:32 PM CSTSpecial Weather StatementTAEHenry28 min
Jan 12, 2:28 PM CSTSevere Thunderstorm Warning Considerable damage threatTAECoffee47 min
Jan 12, 2:49 PM CSTTornado WarningTAECoffee26 min
Jan 12, 3:05 PM CSTSevere Thunderstorm Warning Considerable damage threatTAECoffee, Dale, Henry40 min
Jan 12, 3:13 PM CSTTornado WarningTAECoffee, Dale32 min
Jan 12, 3:43 PM CSTTornado WarningTAEHenry32 min
Jan 12, 4:31 PM CSTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Henry, Houston29 min
Jan 12, 5:02 PM CSTSpecial Weather StatementTAEGeneva43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Severe Thunderstorm Warnings in Florida, 2023Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.